Steroid acne in Child
The pathogenesis of steroid acne is not fully understood. The induction of infundibular hyperkeratosis leading to microcomedo formation and subsequent follicular rupture have been implicated in the development of the papules and papulopustules in steroid acne. Glucocorticoids have been noted to enhance toll-like receptor 2 (TLR2) expression in human keratinocytes that is further stimulated by Cutibacterium acnes (formerly known as Propionibacterium acnes) and other proinflammatory cytokines. This supports the notion that the presence of corticosteroids likely exacerbates existing acne and also can induce an acneiform eruption independently.
Susceptible individuals will experience the sudden onset of follicular papules and pustules approximately 2-5 weeks after starting the medication. The lesions of steroid acne, unlike acne vulgaris, are often of uniform size and symmetric distribution. The chest and back are sites of predilection after systemic steroid use. Steroid acne does not usually leave scars and clears with discontinuation of the inciting medication.
Predisposing factors to topical steroid-induced acne that have been reported include higher concentration, application under occlusion, and application to inherently acne-prone areas of face and upper part of the back. Additionally, young adults may have a higher incidence. It is less likely to occur before puberty or in geriatric patients.
Other medications commonly associated with acneiform eruptions include anabolic steroids, phenytoin, lithium, isoniazid, halogenated compounds, epidermal growth factor receptor inhibitors, and immune checkpoint inhibitors.
L70.8 – Other acne
201222006 – Steroid acne
Differential Diagnosis & Pitfalls
Drug Reaction Data